I have had Raynauds for the past 7 yrs but more severely the past 3 . This autumn the fouth toe of my left foot got owrse than usual and after 5 weeks of conservative management went to the GP, a week later fearing I may lose my toe I was sent to a Hospital 30 miles away to see a vascular consultant. I was admitted for a 10 day course of Iloprost 6 hour daily infusions as an inpatient.
My infusions were so poorly managed and understood by the nursing staff it was torture. The first was given at 10 pm through to 4am ( thanks guys!) 10ml/ 30mins, 20ml /30 mins, 30ml /hour, 40ml/for 4 hours!!.
I could manage the frist 3 hours ok but then the back ache, neck ache, headache struck, I started to feel sick and then the shivers and the chill. I have never been so uncomfortable in all my life. Child birth was easier! I was given morphine to elp me get through it but the nurse persisited with the infusion. The next night ( oh yes I was an inpatient but still they didnt get there act together until the evening 6.30 -12.30pm) the nurse clearly had never done one of these infusions ( I overheard her asking a junior member of staff what to do!!!), she checked on me and monitored me in the first 2 hours but then whne into my secnd hour at the full 40ml/hour dose when it gets rough she just left me..the back ache, headache, nausea, and then pins and needles in my fingers and limb spasms..I thought I was going to die..I pressed my buzzer but only a health care assitant came who said they would get the nurse she left me another half hour. I was sobbing in pain..the nurse eventually came and turned off the drip (no gentle reduction as recommended!) and squirted more Morphine in my mouth.
The next 2 days were better administered by nurses who did chek the effects on me and reduced and increased the dosage accordingly. By the end of the 3rd my hands had ballooned and I was covered in hot itch hives all over them. I did the fouth day but another reaction at the cannula site meant the had to stop again half an hour early. The consultant wanted me to stay for another 3 days. I refused and discharged myself.
4 days on my toe is as bad as it was when I went in, my hands are agony still and can't be moved without pain due to the hives. Ironically I develpoed 5 chilblains on other toes within 24 hours of getting home clearly suggesting that the drug totally failed to improve vascular circulation in my toes!!
I would never do it again. I would urge anyone else to think very carefully before submitting to it. You need a hospital and staff who understand the side effects ; I was told that it was ridiculous that I was cold and shivery..it made me feel unvalidated as a human being and made a bad situation 10 x worse. NEVER AGAIN!!